I was prescribed Lexapro for recent anxiety issues I’ve been dealing with but I am hesitant to take it because I fear the side effects. I have had muscle pains and insomnia for the last 3 weeks. I previously had the same issue one year ago and got over it without the help of meds and have had 3 other times as well. I have never been on meds before but because it took me 3 or 4 months in the past to get over the symptoms I am considering meds to maybe get over quicker. What has been your experience with taking Lexapro?
I have been prescribed Lexapro for anxiety/depression in the past and also experience intermittent bouts of insomnia and have a medical condition that causes body aches, so I can relate to many of the struggles you’re facing. Though, my experience with Lexapro was that after a few weeks I began getting some of the common side effects, and didn’t personally feel that I was receiving the possible benefits.
However, my girlfriend who has much more severe anxiety than I do (but not generalized depression) was prescribed Lexapro a year ago and it has been a night and day change for the better.
So while I understand your concerns, I would suggest that you give it a try and see how it works for you. The side effects I experienced were really more of an inconvenience than anything, and my understanding is that the science behind Lexapro is unique in SSRI’s, which is both why it is more successful in providing relief to users and why it has become so much more frequently prescribed than other SSRI’s.
I took Lexapro one year ago and it worked for me. I only had the side effects in the first week, after that I started to see how my life was changing. It was really working. I don’t have anxiety anymore. So, give it a try. It maybe works for you too.
My initial prescription for Lexapro (escitalopram) came at a time when I was hit by what my therapist described as a hat trick. In late 2006 I was in my mid to late 30s and my wife had given birth to our first child. In 2008 while going to pick him up at day care she was in a serious car accident that left her in chronic pain. Shortly after that; I was downsized out of my corporation. My therapist pointed out that any one of those things could give someone severe anxiety and I was now dealing with all 3.
Anxiety, I would say is the least of my issues with bi-polar being the worst. Lexapro is the stop gap. I have now been on it continually for about a decade. It has rarely required adjustment past the initial ramp up from my Psych. Anxiety for me is rare now and that’s likely due to the medication. For me it appears to be a good fit. However with all psychoactive medications (actually, with all medications) your milage will vary.
I can not remember if there were initial side-effects. However, I can say that 10 years later… I feel there are no noticeable side effects with any of my medications (My cocktail consists of Lexapro, Carbamazepine, and Crestor).
In general all I can advise (I AM NOT A DOCTOR) is that you ramp up at your Doctor’s suggestion and stay in CLOSE contact over the first 3 months. Any good psychiatrist should be more than willing to get you in for a 5-10 minute appt if you are not feeling comfortable with the effects of you medication.
It is always good to have a loved one around who knows you well and can say, “You are not being yourself” whether in a good or bad way. To help you assess.
Thank you for the helpful advice. I’m currently on 10mg Lexapro. It seems to have helped much with relief of onset anxiety. I had a nervous breakdown a month ago. The anxiety has settled, but still some heaviness and low feeling.
I was bumped up to 20mg Lexapro. What should I expect? I was told it would lower my sex drive.
Not too excited about that. I’m in pretty good shape otherwise. I’m a 48 year old male. Been healthy and fit pretty much my whole life.
Any wisdom would be appreciated!
There’s some comprehensive information here about Sexual Dysfunction and Anti-Depressants (SSRI’s). If experienced, the effects are more commonly temporary than permanent. I had a problem with “abnormal ejaculation” on Effexor, but that fortunately went away after I stopped taking the med.
Kind of weird, but there’s a prolific doctor who’s offering an “X” prize of $100,000 related to the problem:
@Jrose I’m 46 by the way. So how are things going several months later? Anxiety episodes stabilized somewhat?